Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 33, NWS Austin/San Antonio, TX

April 17, 2022Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2022, 2:04 PM CDT for Gillespie County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2022, 2:04 PM CDT (19:04 UTC)
Expired
Apr 17, 2022, 3:00 PM CDT
In force
56 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 99 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 1:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1796 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS54 KEWX 171904
SVREWX
TXC171-172000-
/O.NEW.KEWX.SV.W.0033.220417T1904Z-220417T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
204 PM CDT Sun Apr 17 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Eastern Gillespie County in south central Texas...

* Until 300 PM CDT.

* At 204 PM CDT, a severe thunderstorm was located near Crabapple, or
  12 miles north of Fredericksburg, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fredericksburg, Stonewall, Blumenthal, Luckenbach, Eckert, Cain
  City, Crabapple, Willow City, Rocky Hill, LBJ State Park and LBJ
  National Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3036 9859 3025 9859 3014 9872 3014 9881
      3043 9901 3050 9892 3050 9885
TIME...MOT...LOC 1904Z 301DEG 24KT 3044 9891 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY
2 follow-up statements
007 
WWUS54 KEWX 171918
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
218 PM CDT Sun Apr 17 2022

TXC171-172000-
/O.CON.KEWX.SV.W.0033.000000T0000Z-220417T2000Z/
Gillespie TX-
218 PM CDT Sun Apr 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EASTERN GILLESPIE COUNTY...

At 218 PM CDT, a severe thunderstorm was located near Crabapple, or 9
miles northeast of Fredericksburg, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fredericksburg, Stonewall, Blumenthal, Luckenbach, Eckert, Cain City,
Willow City, Rocky Hill, LBJ State Park and LBJ National Historical
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3034 9895 3047 9879 3036 9859 3025 9859
      3014 9872 3014 9881
TIME...MOT...LOC 1918Z 301DEG 24KT 3039 9882 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY
244 
WWUS54 KEWX 171939
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
239 PM CDT Sun Apr 17 2022

TXC171-172000-
/O.CON.KEWX.SV.W.0033.000000T0000Z-220417T2000Z/
Gillespie TX-
239 PM CDT Sun Apr 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN GILLESPIE COUNTY...

At 238 PM CDT, a severe thunderstorm was located near Rocky Hill, or
near Fredericksburg, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fredericksburg, Stonewall, Blumenthal, Luckenbach, Cain City, Rocky
Hill, Willow City, LBJ State Park and LBJ National Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3030 9892 3041 9868 3037 9861 3036 9859
      3025 9859 3014 9872 3014 9881 3029 9892
TIME...MOT...LOC 1938Z 350DEG 19KT 3029 9879 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:01 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 17, 2:01 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
201 PM CDT Sun Apr 17 2022

...New MESOSCALE UPDATE...

.UPDATE...
Issued at 1127 AM CDT Sun Apr 17 2022

We have made some minor changes to the forecast, including updates to
the hourly winds, temperatures and dewpoints. The mention of morning
fog has also been removed from the forecast.

Convection is beginning to develop across portions of west central
Texas near Brownwood, with some enhancement noted on GOES 11.2um
satellite data south of Brownwood from Brady to near San Saba.
Surface obs show a reinforcing shot of cooler air/secondary cold
front in the above mentioned areas. This boundary will continue to
move southward and should aid in the development of convection
across the Hill Country into the I-35 corridor for this afternoon and
early evening. The latest SPC Day1 outlook continues to show a
Marginal to Slight risk across much of south central Texas today.
Large hail and damaging winds will be the main severe weather
concerns. The hi-res models generally keep the coverage of convection
fairly low across the Hill Country and I-35 corridor. However, any
storms that manage to break the cap will have a good chance to become
severe.

&&

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 136...
Issued at 156 PM CDT Sun Apr 17 2022

Thunderstorms have formed along a cold front which is just entering
our CWA. Conditions over our CWA are favorable for some storms to
become severe and SPC has issued a Severe Thunderstorm Watch. The
primary threat will be large hail with damaging winds also possible.

&&

.SHORT TERM...
(Today through Monday)
Issued at 207 AM CDT Sun Apr 17 2022

Mid and high level clouds are keeping stratocumulus from forming
over the southeastern half of the area, while the lack of mid and
high level clouds has allowed low clouds to develop over the
northwestern half of the area. These conditions will persist through
sunrise, so we expect a slight increase in area covered by low
clouds, as well as patchy fog developing over the Edwards Plateau,
Hill Country, and I-35 corridor from San Antonio northward.

A shortwave trough will move from the south central Rockies across
the Southern Plains today. The timing of the ascending branch of the
trough will be coincident with peak heating across our area at mid-
afternoon. A similar thermodynamic environment will be in place
today as Saturday, where the cap broke and a thunderstorm over
Bandera County nearly reached severe status.

Forecast profiles for 21Z today feature CAPE of 2000 to 2500 J/kg,
700-500 mb lapse rates of 7.5 to 8 C/km, and DCAPE of 1200-1500 J/kg
for locations in the eastern Hill Country. These parameters point
toward severe storms with large hail and damaging winds, but very
minimal risk for tornadoes. CAMs indicate a common solution of
isolated storms developing over the Hill Country around 20-21Z, then
moving southeastward toward I-35 before weakening. Given the
isolated nature of the storms, we agree with SPC's Marginal Risk for
portions of our area. A few Serranias del Burro supercells may also
form, but projected storm motions should keep them in Mexico.

Storms will quickly dissipate after sunset this evening. While the
environment on Monday will have some potential for convection, the
lack of low level lift from a front or strong boundary, and no mid
or upper level lift, should result in no rain Tuesday. Temperatures
will remain near normal for this time of year.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 207 AM CDT Sun Apr 17 2022
Much of the long-term portion of the forecast will be underneath a
stagnant upper air pattern. The sub-tropical ridge axis will be
centered to our southwest with a zonal like pattern over South-
Central Texas through much of the period. Subtle features will likely
help kick off some showers and thunderstorms several times in the
extended, but it is hard to pinpoint the exact locations and timing
within this regime. Weak confluence at the surface may lead to some
isolated to scattered activity on Tuesday, a weak shortwave embedded
in the zonal flow could lead to some isolated activity Thursday
night, and a weak boundary and possible stronger disturbance passing
to our north could lead to additional activity Friday night into
Saturday. High temperatures in the extended will begin near 80 on
Tuesday but will likely be in the 90s for most locations by the end
of the period. Lows Tuesday morning will be cool, in the 50s and
60s, but lows in the 60s and 70 will return on Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Sun Apr 17 2022

MVFR cigs will linger for another couple of hours at the I-35 sites,
with VFR skies out west at DRT. Cloud bases along I-35 should manage
to rise into VFR by mid-afternoon. Some convection is possible from
the Hill Country southward into the I-35 corridor this afternoon and
evening, with SAT/SSF slightly favored for TSRA over AUS. For now, we
will hold on to the mention of VCTS an amend as necessary as storm
coverage should remain fairly isolated. With the loss of daytime
heating, any lingering convection should likely dissipate between
00-02Z. Otherwise, a cold front will gradually move southward into
the region this evening and overnight. Some low-level moisture and
cooling associated with this front should bring a decent shot for low
cloud redevelopment early Monday morning, especially from SAT/SSF
westward to DRT. We will only include a TEMPO group for AUS between
12 and 15Z for MVFR, but go prevailing MVFR, then IFR for SAT and
SSF. Cigs will move in later at DRT and we will go with a 12Z onset
of MVFR at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              59  81  57  81 /  10   0   0  10
Austin Bergstrom Intl Airport  57  81  54  82 /  10   0   0  10
New Braunfels Muni Airport     61  84  56  81 /  20   0   0  10
Burnet Muni Airport            54  80  55  81 /   0   0   0  10
Del Rio Intl Airport           70  93  67  84 /  10  10  20  40
Georgetown Muni Airport        55  80  54  82 /  10   0   0  10
Hondo Muni Airport             63  90  59  84 /  20   0   0  20
San Marcos Muni Airport        59  83  55  82 /  20   0   0  10
La Grange - Fayette Regional   63  83  56  83 /  20   0   0   0
San Antonio Intl Airport       64  85  59  82 /  30   0   0  10
Stinson Muni Airport           66  88  61  83 /  30   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...05
Aviation...Platt
Hazardous weather outlook, Apr 17, 1:20 PM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
120 PM CDT Sun Apr 17 2022

TXZ171>173-183>194-202>209-217>225-228-181830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
120 PM CDT Sun Apr 17 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Isolated thunderstorms are possible from mid afternoon through
early evening, particularly across the Southern Edwards Plateau, Hill
Country, and I-35 corridor. Large hail and damaging winds will be
the primary severe weather hazards from the stronger storms that
manage to develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 17, 1:33 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
133 PM CDT Sun Apr 17 2022

TXZ171-188-171930-
Gillespie TX-Llano TX-
133 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of Gillespie and
southwestern Llano Counties through 230 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hilda, or 14 miles south of Mason, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fredericksburg, Cherry Spring, Prairie Mountain, Enchanted Rock State
Natural Area, Eckert, Crabapple and Doss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3054 9858 3017 9897 3050 9922 3050 9897
      3064 9896
TIME...MOT...LOC 1832Z 307DEG 22KT 3056 9914

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, Apr 17, 1:53 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
153 PM CDT Sun Apr 17 2022

TXZ186-188-171945-
Gillespie TX-Kerr TX-
153 PM CDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of northeastern Kerr and
western Gillespie Counties through 245 PM CDT...

At 152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Doss to 12 miles southeast of
Segovia. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ingram, Hunt, Mountain Home, Tivydale, Waltonia, Harper, I-10 Near
The Kimble-Kerr County Line and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

&&

LAT...LON 3018 9897 3003 9938 3029 9960 3029 9930
      3046 9930 3050 9922
TIME...MOT...LOC 1852Z 284DEG 22KT 3044 9925 3033 9949

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:35 PM CDTSpecial Weather StatementEWXReal40 min
Apr 16, 7:53 PM CDTSevere Thunderstorm WarningEWXBandera52 min
Apr 17, 1:33 PM CDTSpecial Weather StatementEWXGillespie57 min
Apr 17, 1:53 PM CDTSpecial Weather StatementEWXKerr52 min
Apr 17, 2:09 PM CDTSevere Thunderstorm WarningEWXGillespie51 min
Apr 17, 2:46 PM CDTSpecial Weather StatementEWXKendall59 min
Apr 17, 2:56 PM CDTSevere Thunderstorm WarningEWXKendall, Kerr49 min
Apr 17, 3:27 PM CDTSpecial Weather StatementEWXBandera48 min
Apr 17, 3:37 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Comal, Kendall, Kerr, Medina36 min
Apr 17, 3:38 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina67 min
Apr 17, 4:39 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBandera, Bexar, Medina51 min
Apr 17, 5:11 PM CDTSpecial Weather StatementEWXMedina49 min
Apr 17, 5:25 PM CDTSpecial Weather StatementEWXBexar50 min
Apr 17, 5:37 PM CDTSevere Thunderstorm WarningEWXMedina, Uvalde53 min
Apr 17, 6:22 PM CDTSevere Thunderstorm Warning Destructive damage threatEWXAtascosa, Frio, Medina35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.